Statins rarely cause serious muscle toxicity and rhabdomyolysis. The aim of our investigation was to identify and quantify potential risk factors for statin-induced rhabdomyolysis.
All cases of suspected adverse reactions to statins reported to the Swedish Adverse Drug Reactions Advisory Committee until 15 September 2006 containing the codes myalgia, myopathy, increased serum creatine kinase (CK), myoglobinuria or rhabdomyolysis were included in the study. Cases were classified into different CK categories, where cases with CK levels >10 times the upper limit of normal (ULN) laboratory range were compared with cases with normal CK levels (in some analyses cases with CK not measured were also included as controls). Fisher's test and multiple logistic regression were used to test the degree of association.
A total of 338 cases with muscle toxicity were identified. CK had not been measured in 148 cases. Of the remaining 190 cases, 59 were classified as rhabdomyolysis, 62 had CK increases below the level of rhabdomyolysis, 69 had normal CK and 2 contained insufficient information to classify the degree of CK increase. A high statin dose and concomitant interacting drug treatment were over-represented among cases with rhabdomyolysis compared with cases with normal CK. Renal disease and unusual strenuous muscular activity were also associated with an increased risk of rhabdomyolysis when the control group included cases with CK not measured.
Results from our study support previous studies indicating that the risk of rhabdomyolysis with statin treatment increases with increase in systemic exposure to the statin. Renal disease and unusual strenuous muscular activity may also contribute to an increased risk of rhabdomyolysis.